Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Austin/San Antonio, TX

September 10, 2009Comal County, Hays County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 10, 2009, 12:35 PM CDT for Comal County, Hays County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2009, 12:35 PM CDT (17:35 UTC)
Expired
Sep 10, 2009, 3:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Comal County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 29 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 1:15 PM CDTHEAVY RAIN 3.253 Wnw New Braunfels, TX75 MIN RAINFALL
Sep 10, 2:00 PM CDTHEAVY RAIN 53 Wnw New Braunfels, TX2 HR RAINFALL
Sep 10, 2:10 PM CDTHEAVY RAIN 5.133 Wnw New Braunfels, TX5.11 IN FROM 11...58 AM-2...10 PM
Sep 10, 3:30 PM CDTFLASH FLOOD1 W Wimberley, TXHWY 1492 CLOSED AT RIVER ROAD- WATER OVER ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 101735
FFWEWX
TXC091-209-102030-
/O.NEW.KEWX.FF.W.0029.090910T1735Z-090910T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1235 PM CDT THU SEP 10 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COMAL COUNTY...
  SOUTHWESTERN HAYS COUNTY...

* UNTIL 330 PM CDT.

* AT 1230 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  THUNDERSTORMS OVER THE WARNED AREA. A BAND OF VERY HEAVY RAIN WAS
  NOTED ALONG HIGHWAY 46 FROM NORTHWEST OF BULVERDE TO NEW BRAUNFELS
  AND BETWEEN SPRING BRANCH AND WIMBERLEY. RAINFALL RATES OF 2 TO 4 
  INCHES PER HOUR WERE OBSERVED. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WIMBERLEY...SPRING BRANCH...SAN MARCOS...FISCHER AND CANYON LAKE
  DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3010 9824 2988 9792 2964 9826 2974 9835
      2980 9855

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 10:49 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 10, 10:49 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1049 AM CDT THU SEP 10 2009

.DISCUSSION...
A MOIST AIRMASS WITH PWS OF 1.9 TO 2.4 INCHES CONTINUES AROUND A
MID TO UPPER LOW CENTERED OVER THE WESTERN PARTS OF SOUTH CENTRAL
TEXAS BETWEEN UVALDE AND DEL RIO. CURRENTLY BANDS OF RAIN WITH A
FEW THUNDERSTORMS ARE FEEDING INTO THE LOW FROM THE CENTRAL HILL
COUNTRY TO FAR SOUTH TEXAS AND THE COASTAL BEND. CURRENT FORECAST
HAS THE SITUATION IN HAND AND WILL ONLY ADJUST THE TEMPERATURE AND
WIND TRENDS THROUGH THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 636 AM CDT THU SEP 10 2009/

AVIATION...
MVFR CIGS WILL GENERALLY PREVAIL THIS MORNING. SCATTERED SHRA WITH
ISOLATED TSRA CAN BE EXPECTED THROUGH THE MORNING HOURS. CEILINGS WILL
BE SLOW TO IMPROVE BECAUSE OF THE SHRA/TSRA BUILDING ACROSS THE
REGION...BUT VFR CIGS SHOULD PREVAIL BY 16Z. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN AREAL COVERAGE THROUGHOUT THE DAY. ANY REDUCTION
TO VSBYS/CIGS DURING THE AFTERNOON AND EVENING HOURS WILL BE DUE
TO SHRA/TSRA. CONVECTIVE ACTIVITY WILL GENERALLY WANE WITH THE
LOSS OF DAYTIME HEATING...BUT AREAS OF SHOWERS CAN STILL BE
EXPECTED DURING THE OVERNIGHT HOURS. SFC WINDS WILL GENERALLY BE
SELY 5 TO 10 KTS THROUGH THE TAF PERIOD WITH GUSTS IN AND AROUND
THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 546 AM CDT THU SEP 10 2009/

DISCUSSION...
ADJUSTED FORECASTS PER 06Z TO 10Z TRENDS AND INPUT FROM 06Z
SOLUTIONS AND ENSEMBLE MEAN FORECASTS. SEPTEMBER WEATHER PATTERN
THAT SUPPORTS A GOOD CHANCE OF RAIN WILL CONTINUE THROUGH
SATURDAY. THE 700 TO 300 HPA LOW/TROF HAS FORMED OVER SOUTH
CENTRAL TEXAS AND IS EXPECTED TO DRIFT SLOWLY EAST THROUGH FRIDAY.
FURTHER NORTH...ANOTHER WAVE OF S/W ENERGY AND AN ASSOCIATED COOL
FRONT WILL MOVE INTO THE AREA ON FRIDAY THROUGH FRIDAY
NIGHT...MAINTAINING THE 700 TO 300 HPA TROF OVER SOUTH CENTRAL
TEXAS THROUGH SATURDAY. BY LATE SATURDAY...ANOTHER WAVE OF S/W
ENERGY IS FORECAST TO APPROACH FROM THE NORTHWEST AND BEGIN TO
MOVE THE 700 TO 300 HPA TROF TO THE EAST. THIS PROCESS WILL BE
RELATIVELY SLOW AT FIRST AND THEN SPEED UP ON SUNDAY AS MORE
PROGRESSIVE WESTERLIES TO THE NORTH AND WEST BEGIN TO CARRY THIS
RAIN MAKING SYSTEM EAST. THIS WILL ALSO BRING ANOTHER WAVE OF COOL
AIR ACROSS SOUTH CENTRAL TEXAS SATURDAY THROUGH SUNDAY...IN A
SIMILAR PATTERN TO THE WEEKEND OF AUGUST 29TH AND 30TH. THE
CURRENT PATTERN OF WEATHER SYSTEMS COMING FROM THE NORTH AND
BRINGING RAIN IS ALSO PART OF A TREND THAT WAS IN PROGRESS THIS
PAST SPRING. THESE PATTERNS SHOWN BY FORECAST SOLUTIONS THE PAST
FEW DAYS THROUGH EARLY THIS MORNING SHOW A CONTINUED GOOD CHANCE
OF RAIN TODAY THROUGH SATURDAY. LOCALLY HEAVY RAIN WILL BE
POSSIBLE AND WILL SHOW A SPECIAL WEATHER STATEMENT TO HIGHLIGHT
THE WET SEVERAL DAYS AHEAD.

ON SUNDAY...THE PROCESS OF DECREASING POPS FROM THE WEST SHOWS UP
IN A TREND THAT WILL CONTINUE THROUGH MONDAY.  LEFT MENTION OF
SHOWERS IN THE FORECAST ON SUNDAY...AS THE FINAL WAVE OF INSTABILITY
MOVES ACROSS SOUTH CENTRAL TEXAS...THEN DECREASED POPS MARKEDLY
FROM THE NORTHWEST SUNDAY NIGHT. BY MONDAY...THE BEST AREA OF LIFT
FOR SHOWERS SHOWS OVER THE EASTERN TO SOUTHEAST TO EXTREME SOUTH
PART OF SOUTH CENTRAL TEXAS...MAINLY ALONG AND EAST OF A GIDDINGS
TO PLEASANTON TO CARRIZO SPRINGS...WHERE A SLIGHT CHANCE OF
SHOWERS WAS INDICATED. FURTHER NORTH AND WEST...MOSTLY SUNNY TO
PARTLY CLOUDY CONDITIONS ARE EXPECTED MONDAY. THE DRIER WEATHER
TREND IS EXPECTED TO SPREAD IN MORE FROM THE WEST AND NORTHWEST
TUESDAY...WITH MOSTLY SUNNY TO PARTLY CLOUDY CONDITIONS. LEFT
ISOLATED SHOWERS TUESDAY OVER THE EXTREME SOUTHEAST PART OF THE
AREA. FOR TUESDAY NIGHT THROUGH WEDNESDAY AND WEDNESDAY
NIGHT...DRY WEATHER TREND SHOWS WITH WARM DAYS AND COOL TO MILD AT
NIGHT. ON THURSDAY OF NEXT WEEK...ANOTHER WEATHER SYSTEM
APPROACHES FROM THE NORTHWEST...THAT COULD BRING A CHANCE OF
SHOWERS TO SOUTH CENTRAL TEXAS LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  72  86  72  85 /  80  50  70  70  70
AUSTIN BERGSTROM INTL AIRPORT  88  70  86  72  85 /  80  60  70  70  70
NEW BRAUNFELS MUNI AIRPORT     87  71  86  71  86 /  80  60  70  70  70
BURNET MUNI AIRPORT            85  71  84  69  82 /  70  50  60  60  70
DEL RIO INTL AIRPORT           86  71  88  72  87 /  80  60  70  70  70
GEORGETOWN MUNI AIRPORT        88  72  86  71  85 /  70  40  60  60  70
HONDO MUNI AIRPORT             86  71  86  70  86 /  80  60  70  70  70
SAN MARCOS MUNI AIRPORT        87  71  86  71  85 /  80  60  70  70  70
LA GRANGE - FAYETTE REGIONAL   88  72  87  72  86 /  80  50  70  70  70
SAN ANTONIO INTL AIRPORT       86  73  86  72  86 /  80  60  70  70  70
STINSON MUNI AIRPORT           86  73  86  72  86 /  80  60  70  70  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/02
Hazardous weather outlook, Sep 10, 5:14 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 AM CDT THU SEP 10 2009

TXZ171>173-183>194-202>209-217>225-228-111015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
514 AM CDT THU SEP 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ABUNDANT MOISTURE THROUGHOUT THE ATMOSPHERE AND AN UNSTABLE
WEATHER PATTERN WILL CONTINUE THE GOOD CHANCES FOR RAIN ACROSS
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY TODAY. AVERAGE RAINFALL
TOTALS OF ONE HALF TO ONE INCH ARE GENERALLY EXPECTED.
HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ISOLATED TOTALS
OF AS MUCH AS THREE TO FOUR INCHES THROUGHOUT THE DAY. THIS WILL
LEAD TO A CHANCE FOR ISOLATED MINOR FLOODING OF STREETS AND
INTERSECTIONS ACROSS URBAN AREAS AS WELL AS OTHER FLOOD PRONE
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

GOOD CHANCES FOR RAIN WILL REMAIN IN THE FORECAST THROUGH THE
WEEKEND AS A COLD FRONT APPROACHES THE REGION. THIS COULD RESULT
IN MORE WIDESPREAD HEAVY RAINFALL ON FRIDAY AND SATURDAY WHICH MAY
LEAD TO MINOR FLOODING OF URBAN AREAS AS WELL AS LOCATIONS WHICH
ARE STILL WET FROM PREVIOUS RAINFALL. RAIN CHANCES WILL DECREASE
ON SUNDAY AS THE ATMOSPHERE BEGINS TO STABILIZE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECSSARY THROUGH THE WEEKEND.

In the hours before

Special weather statement, Sep 10, 7:00 AM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 AM CDT THU SEP 10 2009

TXZ171>173-183>194-202>209-217>225-228-102000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
700 AM CDT THU SEP 10 2009

...GOOD CHANCE OF RAIN IS EXPECTED THE NEXT FEW DAYS...

AN AREA OF LOW PRESSURE ALOFT OVER SOUTH CENTRAL TEXAS WILL
DRIFT SLOWLY TO THE EAST THROUGH TONIGHT...FOLLOWED BY ANOTHER
AREA OF LOW PRESSURE AND ITS ASSOCIATED COOL FRONT COMING ACROSS
THE REGION FRIDAY AND FRIDAY NIGHT. THIS LOW WILL STAY OVER THE
AREA ON SATURDAY AND THEN MOVE EAST ON SUNDAY...AS A FINAL WAVE OF
INSTABILITY MOVES ACROSS SOUTH CENTRAL TEXAS FROM THE WEST AND
NORTHWEST SUNDAY THROUGH SUNDAY NIGHT. THIS WILL BRING ANOTHER
WAVE OF COOL AIR ACROSS THE REGION LATE SATURDAY AND SUNDAY.

THESE RAIN MAKING WEATHER SYSTEMS WILL PROVIDE A GOOD CHANCE OF
RAIN FOR SOUTH CENTRAL TEXAS TODAY THROUGH SATURDAY.  LOCALLY
HEAVY RAIN IS POSSIBLE. OCCASIONAL RAIN WILL MAKE FOR WET AND
SLIPPERY ROADS AND HIGHWAYS AT TIMES...AND LOCALLY HEAVY RAIN
COULD CAUSE SOME RUNOFF AT LOW WATER CROSSINGS AND ON LOW LYING
ROADS AND HIGHWAYS. THIS WILL LEAD TO A CHANCE FOR ISOLATED
MINOR FLOODING OF STREETS AND INTERSECTIONS ACROSS URBAN AREAS...
AT LOW WATER CROSSINGS...AND OVER OTHER FLOOD PRONE AREAS.
THESE WEATHER CONDITIONS WILL MODERATE DAYTIME HIGHS THE
NEXT FEW DAYS.

AS THE FINAL WAVE OF INSTABILITY MOVES ACROSS SOUTH CENTRAL
TEXAS ON SUNDAY...THERE WILL BE A CHANCE OF SHOWERS OVER THE
AREA SUNDAY.  RAIN CHANCES ARE EXPECTED TO DECREASE FROM THE
WEST SUNDAY NIGHT AND MONDAY...AS THE RAIN MAKING WEATHER SYSTEMS
MOVE TO THE EAST.  THIS WILL BRING A TREND OF PARTLY CLOUDY AND
DRIER CONDITIONS MONDAY...EXCEPT FOR THE EAST TO SOUTHEAST PART
OF SOUTH CENTRAL TEXAS...WHERE A SLIGHT CHANCE OF SHOWERS MAY
CONTINUE.  MOSTLY SUNNY TO PARTLY CLOUDY AND WARM CONDITIONS
ARE EXPECTED TUESDAY.
Local storm report, Sep 10, 11:24 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1124 AM CDT THU SEP 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       8 NNW PEARSALL          28.98N  99.16W
09/10/2009  M3.43 INCH       FRIO               TX   COCORAHS

            75 MIN RAINFALL

&&

EVENT NUMBER EWX0900051

JPB
Local storm report, Sep 10, 11:39 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1139 AM CDT THU SEP 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       7 W CASTROVILLE         29.35N  98.99W
09/10/2009  M3.21 INCH       MEDINA             TX   COCORAHS

            90 MIN RAINFALL

&&

EVENT NUMBER EWX0900052

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:06 PM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Real, Uvalde, Val Verde114 min
Sep 9, 8:49 PM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Uvalde3 hr
Sep 9, 11:34 PM CDTAreal Flood AdvisoryEWXMaverick116 min
Sep 10, 9:25 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Kinney, Real, Uvalde110 min
Sep 10, 9:40 AM CDTAreal Flood AdvisoryEWXFrio, Medina110 min
Sep 10, 11:21 AM CDTAreal Flood AdvisoryEWXAtascosa, Bandera, Bexar, Blanco, Comal, Edwards and 10 more3 hr
Sep 10, 2:23 PM CDTFlash Flood WarningEWXBandera, Bexar, Blanco, Burnet, Caldwell, Comal and 10 more3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.